Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Taking amoxicillin for tonsillitis and tylenol for pain. Noticed blood in phlegm. Should I visit ER?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
My 11 heat old Son was diagnosed
With tonsillitis thee days ago by a GP at the walk in clinic because our own GP is away. He had no fever but a very sore throat and some coughing that hurt a lot. He was prescribed amoxicillin 3x 250 mg. three days down the road the pain is less but still there giving him a hrad time swallowing. This morning he started to cough up yellowish/green phlem that was slightly stained with blood earlier. He is still very tired and eats very little. Does consume lots of fluids. I give him Tylenol for the pain. He is sleeping right now, shall I take him to the ER if there is no improvement when he wakes up? Thank you
Posted Thu, 28 Feb 2013 in Ear, Nose and Throat Problems
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

Bacterial tonsillopharyngitis is usually caused by strep, though there are other potential causes.The blood that was seen was due to the tonsils being inflammed and tender, as a result the blood may be seen on coughing.
The type of bacteria the is associated with this infection normally responds to amoxicillin but resistance has been reported in some persons and other antibiotics have been required in some instances. At least slight improvement should occur in 3 to 4 days of antibiotic use.
Because dosages in children are based on weight, response is somewhat influenced by the strength of medication used. Amoxil is given 20 to 50 mg per Kg in 2 or 3 divided doses. Your son's dose would be appropriate for a child with a weight between 33 and 82.5 pnds (the 82.5 pnds is based on the lower dose of antibiotics - 20mg/kg which is a low strength), if he lies within this weight then the dosage may be appropriate.
The dose may need adjusting to at least 30 or 40 mg/kg.

You can consider giving an anti inflammatory pain killer when he wakes (ibuprofen/cataflam/voltaren) and letting him go back to sleep.The anti inflammatory pain killer will help him a little better than the tylenol because it helps reduce the inflammatory response associated with the infection.It may not be necessary to interrupt his sleep going the ER because rest will also help him fight the infection.
In the morning you may want to take him to his doctor to have his throat reassessed if he remains in alot of pain.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor